Anyone had peripheral neuropathy that worsen and spread after chemo ended?

  • 11 replies
  • 90 subscribers
  • 408 views

I know peripheral neuropathy is a common side effect of FolFOX. I had a lot of trouble with it during my treatment but it seemed manageable. When treatment ended, it hung around but was initially seeming to improve. A month or so after treatment it started spreading from my toes into my foot. Then it reappeared in my fingers after being completely absent there. 

Now it is up past my knees and has spread through my hands to my wrists. This is very concerning since it impacts my mobility and independence.  Has anyone else had a similar experience? How did it turn out for you? 

  • Hi  

    I had 12 rounds of FOLFOX 5 years ago and it did worsen for about 3 months after I stopped before getting better, although it was contained to my fingers and toes. Just had another 9 cycles and after a months I'm still feeling it in my toes and fingers.

    Hope it improves  soon, might be worth talking to your onco about it. Make sure you apply for PIP if it is affecting your independence.

    Cecile

  • Thank you for the feedback. It is good to hear that someone else had this reaction but I am sorry for your situation getting it again. 

    I should have mentioned in my original post that my oncologist prescribed gabapentin (no impact so far) and referred me to a neurologist. So medical answers are coming but waiting is hard so I wanted to reach out here. If anyone understands the anxiety for answers now, you guys do.

  • Hi  I had Capox in 2017 which was stopped as I mentioned that my feet were getting a bit tingly and it got worse after finishing. My feet feel tight and almost like they’re sunburnt but it’s manageable. Hopefully the gabepentin will help and there’s a link to a post from a while ago below

     Managing Peripheral Neuropathy 

    From experience on here nobody seems to have found a magic cure although reflexology can be a nice treat for your feet and comfy shoes are a must. If you type neuropathy in the search box at the top of the screen then you should be able to see other posts 

    Take care and please let us know if you find anything that helps?

    Karen x

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm
  • Thank you! The link to the peripheral neuropathy presentation was exactly what I needed. My oncologist has been great in most ways but he had not seen neuropathy spread and worsen after treatment before. He was quite surprised that this was happening to me even though I had not received any chemo for weeks... almost 2 months. I really felt a bit panicked that I was having a weird reaction or that something else was going wrong with me. They clearly said that delayed onset or worsening were not uncommon and that others had this same experience.  Now that I know it is chemo related I feel so much better. 

    The advice on management was also first rate. I've got some ideas to try. Having an action plan makes me feel so much more in charge. 

  • Hi Susan13

    Sorry to hear that your PN is affecting you so badly. This is exactly my concern too as I'm coming to the end of my treatment - FOLFOX, just like you and raised this with my oncologist. She said it can get worse but research into it is still developing. I hope it eases for you. Take care.

    Kx

  • Hi Susan13

    I finished chemo (Capecitabine) in March 2020. While I was taking it I  had quite severe palmar plantar. After my chemo we went into lockdown. As I wasn't going out much it was a while before I realised my feet were really painful. I worked at Wilko at the time so on my feet all day. I had to reduce my hours in the end. I'm taking Gabapentin but it only takes the edge off. I can't say it helps a lot. Not sure if there is anything else you can take for it but it would be worth you asking. Hope it improves for you soon.

    Take care 

    Kim

    Blackstuff
  • Hi KJD,

    Congrats on finishing chemo soon. I hope your PN clears and does not get worse. Getting worse is not uncommon but it isn't common either so the odds are on your side. 

    Susan13

  • Thank you Susan13

    I really hope things improve for you soon. Take care.

    Kx

  • Hi Kim,

    Thanks for the words of encouragement. I'm sorry your condition has persisted so long. I am extremely fortunate to have a desk job so the pain in my feet does not interfere but my hands make it hard to type on a keyboard.  So I guess we all have our burdens.  I am hoping the neurologist will set me up with physical therapy or something that will help me regain some function.  

    Best Wishes,

    Susan13

  • Strange that your oncologist has not seen this before, because it’s quite common for neuropathy to get worse after folfox/capox. The effect is called ‘coasting’. If you google that together with folfox you’ll find more information. Unfortunately there’s no solution for it. The good news is that for most people it will improve with time, the not so good news is that it can take a very long time. 
    Hope it will get better for you!